0
RESEARCH PAPERS

Nonlinear Vibrations of a Beam Under Harmonic Excitation

[+] Author and Article Information
W. Y. Tseng, J. Dugundji

Department of Aeronautics and Astronautics, Massachusetts Institute of Technology, Cambridge, Mass.

J. Appl. Mech 37(2), 292-297 (Jun 01, 1970) (6 pages) doi:10.1115/1.3408504 History: Received February 18, 1969; Revised August 15, 1969; Online April 06, 2010

Abstract

A straight beam with fixed ends, excited by the periodic motion of its supporting base in a direction normal to the beam span, was investigated analytically and experimentally. By using Galerkin’s method (one mode approximation) the governing partial differential equation reduces to the well-known Duffing equation. The harmonic balance method is applied to solve the Duffing equation. Besides the solution of simple harmonic motion (SHM), many other branch solutions, involving superharmonic motion (SPHM) and subharmonic motion (SBHM), are found experimentally and analytically. The stability problem is analyzed by solving a corresponding variational Hill-type equation. The results of the present analysis agree well with the experiments.

Copyright © 1970 by ASME
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In